Asthma UK community forum

Theophylline - anyone have side effects?

Hi everyone,

I've had asthma for the last 20 years starting in my early 30's.

I've trialled many medications however not really had good control and needed lots of steroids to assist with exacerbation.

After s serious asthma attack three months ago I started theophylline, started on 200mg bd however this only gave me blood levels of 8 so the gp increased this to 500mgbd and this has brought my bloods up to 13

The meds are doing great for my chest and I've not had an attack since starting this ( take it with symbicort smary regime)

However since starting the 400mgbd dose I've had trouble with swollen painful legs

I also get a bit of nausea and headache but I see those are very recognised side effects but I can't see the leg pain or swelling as an issue,

It's so bad that it is potentially going to cause me to stop taking it

2 Replies
oldestnewest

Hi Pebbles,

It could be other medications causing water retention, I have had swollen legs, sometimes quite painful for many years. My GP had me checked for heart failure and put me on water tablets as I have 'pitting odeoma' in my legs with the swellings.

I was on Theophylline many years ago when I was 1st under the chest clinic and that was stopped about 10-12 years ago with other changes in my medications. I was re-started on Uniphyllin 200mg bd after a spell in hospital in February and my gp has had my levels checked with blood tests which were 7.2, 2.5, & 6.6 and had upped the dose to 300mg bd which has got my levels up to 11.2.

I was taken off Symbicort about 6 years ago and I was recently changed to Fostair 200/6, which has got my peak flows from 380-450 up to 450-500+ 2 or 3 times a week, previously I was only over 500 about once a month.

Reply

Hi there, I had a terrible headache for the month that I took Phylocontin, In fact it was so bad I could barely hear myself think, if you know what I mean. So I stopped. However, I think if your legs are swelling, you need to go back to your GP. There may be something else going on, which has little to do with the Theophylline, or you may need the levels adjusted yet again.

Sorry not to be more positive, hope you feel better soon.

R

Reply

You may also like...